29 February 2012
The risk of serious side-effects associated with a common blood-thinning medication are related to elderly patients misunderstanding medical instructions, according to new research.
A team of researchers at Monash University studied the effects of warfarin, a drug that has been used clinically for over 50 years for the prevention of blood clots in the elderly, but also puts its patients at an increased risk of bleeding.
The NHMRC-funded research, led by PhD scholar Basia Diug, found that psychosocial factors such as poor health literacy, depressed mood and impaired cognition were just as likely to cause an increased risk of bleeding as other factors, such as a patient’s age.
“Warfarin is an effective drug for treatment and prophylaxis of thromboembolic disorders, but despite routine monitoring, patients taking warfarin are at risk of haemorrhage,” Ms Diug said.
“Most conditions requiring warfarin manifest in older patients, the fastest growing group in our community, and require long-term care.
“Despite the known risks, warfarin usage in Australia has been steadily increasing at a rate of nine per cent annually and it remains one of the leading causes of harmful medication errors and medication-related adverse events.”
The study recommended that doctors consider the social circumstances of patients when prescribing warfarin, as the presence of multiple psychosocial deficits increased the risk of bleeding.
Ms Diug’s research was supervised by Professor John McNeil, Department of Epidemiology and Preventive Medicine, and conducted over two stages, involving over 500 patients recruited through Melbourne Pathology. The results were published in the international journal Stroke and the Medical Journal of Australia.
The project was a collaboration between the Monash Faculty of Medicine, Nursing and Health Sciences, Faculty of Pharmacy and Pharmaceutical Sciences and experts from The Alfred hospital and Melbourne Pathology.
Director of Pharmacy at Alfred Health and Professor of Clinical Pharmacy at the Monash University Centre for Medicine Use and Safety (CMUS), Professor Michael Dooley, collaborated with Ms Diug on the project.
“This work demonstrates the collaboration between clinicians and researchers across faculty lines that are a key component of the strength of having conjoint positions between the acute health care sector and academia,” Professor Dooley said.